Alert archive / Ohio / Lake Effect Snow Advisories in 2016

Lake Effect Snow Advisory 4, NWS Cleveland, OH

January 11, 2016Ashtabula County, Geauga County, Lake County, Ohio; Crawford County, Pennsylvania

NWS Cleveland, OH issued this lake effect snow advisory at Jan 11, 2016, 3:44 PM EST for Ashtabula County, Geauga County, Lake County, Ohio; Crawford County, Pennsylvania. It took effect at Jan 12, 2016, 3:00 AM EST. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2016, 3:44 PM EST (20:44 UTC)
In effect from
Jan 12, 2016, 3:00 AM EST
Expired
Jan 13, 2016, 12:15 PM EST
In force
33 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Geauga County, OH, Lake County, OH, Crawford County, PA

The radar

The Cleveland radar (KCLE), 92 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this lake effect snow advisory went out at Jan 11, 1:09 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 11, 1:09 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
109 PM EST MON JAN 11 2016

.SYNOPSIS...
WEAK HIGH PRESSURE WILL MOVE UP THE OHIO VALLEY TODAY.
LOW PRESSURE WILL MOVE EAST ACROSS LAKE ERIE TUESDAY MORNING THEN
WEAK HIGH PRESSURE WILL MOVE UP THE OHIO VALLEY WEDNESDAY. A LOW
WILL MOVE FROM OKLAHOMA EARLY FRIDAY ACROSS OHIO SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ENDED WARNING FOR ERIE LAKESHORE AS SNOW BANDS HAVE SHIFTED OFF
SHORE.

ORIGINAL DISCUSSION...

HIGH PRESSURE MOVING UP THE OH VALLEY WILL PUSH DRIER AIR EAST
INTO THE SNOWBELT TODAY WHILE ALSO CAUSING THE LOW LEVEL WINDS TO
BACK FROM WEST TO SW. THIS HAS ALREADY CAUSED THE MULTIBANDED SNOW
SHOWERS TO LIFT UP ALONG THE LAKESHORE WHILE CONSOLIDATING. THE
SHORT TERM HI RES MODELS SHOW THIS BAND SAGGING BACK DOWN TO THE
SOUTH FOR A WHILE DURING THE MID MORNING BEFORE RETREATING BACK TO
THE NORTH. THUS DON'T FEEL COMFORTABLE ENOUGH YET TO DROP ALL THE
LAKE EFFECT ADVISORIES SO WILL LET THEM RIDE FOR NOW AND DAY SHIFT
CAN RE-EVALUATE AFTER THE MORNING COMMUTE.

ADDITIONAL ACCUMULATION FOR THE DAYLIGHT HOURS ESTIMATED TO RANGE
FROM 3 TO 5 INCHES IN ERIE CO PA TO 1 TO 3 IN NORTHERN ASHTABULA
TAPERING TO LITTLE OR NONE FOR SOUTHERN PARTS OF THE SNOWBELT.

WINDS AND MORNING TEMP COMBINATION WILL KEEP WINDS CHILLS DOWN CLOSE
TO MINUS 10 FOR A FEW MORE HOURS IN THE WEST AND ZERO TO 5 BELOW
ELSEWHERE.

CLOUDS WILL START TO INCREASE THIS AFTERNOON FROM THE WEST IN
RESPONSE TO THE NEXT SYSTEM THAT AFFECTS THE AREA TONIGHT. THINK
SNOW WILL STAY JUST WEST OF THE CWA THROUGH SUNSET. HIGHS TODAY WILL
ONLY RANGE FROM THE UPPER TEENS INLAND EAST TO THE LOWER 20S IN THE
SW AND SOUTH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
A DEEPENING LOW
WILL TRACK EAST ACROSS LOWER MI AND SOUTHERN ONTARIO LATE TONIGHT
AND TUE MORNING PULLING ANOTHER REINFORCING ARCTIC FRONT THRU THE
AREA. WIDESPREAD SNOW WILL OCCUR WITH THIS SYSTEM TRANSITIONING TO
MOSTLY JUST LAKE EFFECT LATE TUE THRU WED. COULD SEE AT LEAST 6 TO 8
INCHES OF LAKE EFFECT IN ERIE CO PA FROM THIS EVENT SO WILL PUT UP A
WATCH FOR THIS. OUTSIDE OF THE SNOWBELT...GENERALLY EXPECT 1 TO 3
INCHES FROM THE SYNOPTIC SYSTEM TONIGHT AND TUE.

ANY BREAK FROM THE SNOW WILL BE SHORT-LIVED AS ANOTHER WEAK LOW IS
EXPECTED TO PUSH INTO THE AREA WED NIGHT INTO THU LIKELY PRODUCING
FAIRLY WIDESPREAD BUT LIGHT SNOW.

WED SHOULD BE THE COLDEST DAY OF THE WEEK WITH HIGHS JUST IN THE
TEENS.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
THE MODELS SHOW A STRONG SHORT WAVE RIDING OVER THE RIDGE BY
SATURDAY. SOME SIGNIFICANT TIMING DIFFERENCES REMAIN WITH THE
SURFACE LOW AND ASSOCIATED COLD FRONT. THE GFS IS DEEPER AND
SLOWER WITH A CLOSED LOW ALOFT WHILE THE OTHER MODELS ARE FASTER.
THE TEMPERATURE FORECAST FRIDAY NIGHT THROUGH SATURDAY DEPENDS
ENTIRELY ON THE ARRIVAL OF THE COLD FRONT AS THERE WILL BE ARCTIC
AIR BEHIND THE FRONT. TEND TO FAVOR THE FASTER SOLUTIONS BUT
PERHAPS MORE IN LINE WITH THE CMC WHICH IS SOMEWHAT OF A
COMPROMISE. TEMPERATURES ON SATURDAY COULD RANGE FROM THE 40S TO
20S SO THE COMPROMISE FORECAST WILL BE IN THE 30S.

THE COLDER AIR SHOULD BE ROARING IN BY SUNDAY. OUR BLENDED FORECAST
GUIDANCE IS WARMER THAN I WOULD LIKE GIVEN THAT THE ECMWF AND CMC
SHOW THE POLAR VORTEX DROPPING ACROSS THE GREAT LAKES. THE FORECAST
WILL BE SEVERAL DEGREES COLDER THAN GUIDANCE FOR NOW AND WILL FOLLOW
THE TRENDS IN THE MODELS AS WE GO FORWARD THIS WEEK.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

SNOW HAS MAINLY ENDED ACROSS THE AREA FOR THE REMAINDER OF THE
AFTERNOON. A CLIPPER SYSTEM WILL TRACK THROUGH THE GREAT LAKES
TONIGHT BRINGING ANOTHER ROUND OF SNOW MOVING WEST TO EAST ACROSS
THE AREA. MOST SITES WILL EXPERIENCE ABOUT A 9 HOUR WINDOW OF
LIGHT TO MODERATE SNOW. CONDITIONS WILL FLUCTUATE BETWEEN MVFR AND
IFR DURING THE SNOW. WINDS WILL SHIFT TO THE WEST SOUTHWEST WITH
THE PASSAGE OF A COLD FRONT AND INCREASE TO 15-20 KNOTS WITH GUSTS
OF 25-30 KNOTS. SOME BLOWING OF SNOW MAY CONTINUE TO LIMIT
VISIBILITIES ONCE THE SNOW HAS STOPPED FALLING.

OUTLOOK...NON VFR TUESDAY...LINGERING INTO WEDNESDAY NE OH/NW PA.
NON VFR POSSIBLE WEDNESDAY NIGHT...LINGERING INTO THURSDAY FOR NE
OH/NW PA.

&&

.MARINE...
THE GALE WARNING WILL EXPIRE THIS MORNING ON THE EAST THIRD OF
LAKE ERIE WHICH IS REASONABLE AS THE GRADIENT WEAKENS. SMALL CRAFT
ADVISORIES WILL REPLACE THE GALE WARNINGS AS THEY EXPIRE.

UNFORTUNATELY THERE WILL BE LITTLE REST BETWEEN SYSTEMS AS A
DEEPENING SURFACE LOW IS EXPECTED TO CROSS THE GREAT LAKES ON
TUESDAY WITH ANOTHER SURGE OF ARCTIC AIR PUSHING ACROSS LAKE ERIE.
WILL ISSUE A GALE WATCH FOR TUESDAY MORNING THROUGH TUESDAY NIGHT
FOR WEST GALES 35 TO 40 KNOTS.

HIGH PRESSURE WILL SLIDE ACROSS THE OHIO VALLEY ON WEDNESDAY AND THE
WIND WILL BACK TO SOUTHWEST AND LIGHTEN UP JUST A BIT. THIS WILL
BEGIN A RELATIVELY LONG PERIOD OF LIGHT TO MODERATE SOUTH TO
SOUTHWEST WINDS ON THE LAKE AS WE GO INTO THE WEEKEND. EVENTUALLY
THE NEXT COLD FRONT WILL CROSS THE LAKE SOMETIME SATURDAY/SATURDAY
EVENING.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...LAKE EFFECT SNOW WATCH FROM TUESDAY AFTERNOON THROUGH
     WEDNESDAY AFTERNOON FOR PAZ001-002.
MARINE...GALE WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY
	 NIGHT FOR LEZ061-142>149-162>169. SMALL CRAFT ADVISORY
     UNTIL 10 AM EST TUESDAY FOR LEZ146>149. SMALL CRAFT ADVISORY
     UNTIL 3 PM EST THIS AFTERNOON FOR LEZ142>145.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS/DJB
SHORT TERM...ADAMS
LONG TERM...KOSARIK
AVIATION...KEC
MARINE...KOSARIK
Hazardous weather outlook, Jan 11, 1:18 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
118 PM EST MON JAN 11 2016

PAZ001-002-121830-
NORTHERN ERIE-SOUTHERN ERIE-
118 PM EST MON JAN 11 2016

...LAKE EFFECT SNOW WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

WIND CHILL READINGS WILL BE ZERO TO 5 BELOW WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ003-121830-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-CRAWFORD PA-
118 PM EST MON JAN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIND CHILL READINGS WILL BE NEAR 10 BELOW FOR A WHILE THIS
MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIND CHILL READINGS WILL BE NEAR 10 BELOW WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-121830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
118 PM EST MON JAN 11 2016

...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TODAY...THE COMBINATION OF WINDS OVER 15 KNOTS AND TEMPERATURES
BELOW 25 DEGREES MAY RESULT IN MODERATE TO HEAVY FREEZING SPRAY
FOR SHIPS ON LAKE ERIE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 10:24 PM ESTSmall Craft AdvisoryCLE23 hr
Jan 11, 4:15 AM ESTGale WatchCLE12 hr
Jan 11, 3:44 PM ESTLake Effect Snow WarningCLEAshtabula, Geauga47 hr
Jan 11, 3:44 PM ESTWinter Weather AdvisoryCLEAshland, Crawford, Cuyahoga, Erie, Hancock, Holmes and 19 more20 hr
Jan 11, 4:18 PM ESTGale WarningCLE35 hr
Jan 11, 4:18 PM ESTLow Water AdvisoryCLE29 hr
Jan 11, 3:23 AM ESTLake Effect Snow WatchCLEErie12 hr

Nearby

Lake Effect Snow Advisories in Ohio, 2016Lake Effect Snow Advisories in Pennsylvania, 2016Every lake effect snow advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.